Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 53, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 16, 2009, 2:44 PM CDT for Holmes County, Yazoo County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 2:44 PM CDT (19:44 UTC)
- Expired
- May 16, 2009, 4:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Holmes County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2152 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 161944
FFWJAN
MSC051-163-162145-
/O.NEW.KJAN.FF.W.0053.090516T1944Z-090516T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOLMES COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...THORNTON...DURANT...
NORTHEASTERN YAZOO COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF YAZOO CITY...
* UNTIL 445 PM CDT
* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST THREE HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COXBURG...
EMORY...HOWARD...TOLARVILLE...BROZVILLE...EBENEZER...FRANKLIN...
BOWLING GREEN...MCMILLAN...TCHULA AND LEXINGTON
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3322 8975 3279 9003 3283 9043 3301 9044
3302 9043 3302 9038 3305 9037 3306 9039
3310 9036 3332 9006
$$
JC1 follow-up statement
000
WGUS74 KJAN 162128
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT SAT MAY 16 2009
MSC163-162137-
/O.CAN.KJAN.FF.W.0053.000000T0000Z-090516T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAZOO MS-
428 PM CDT SAT MAY 16 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN YAZOO
COUNTY...
LAT...LON 3327 8991 3326 8991 3306 9031 3305 9037
3306 9039 3310 9036 3332 9007
$$
MSC051-162145-
/O.CON.KJAN.FF.W.0053.000000T0000Z-090516T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLMES MS-
428 PM CDT SAT MAY 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN HOLMES COUNTY...
AT 427 PM CDT...ANOTHER LINE OF THUNDERSTORMS WITH HEAVY RAINFALL
EXTENDED FROM ISOLA TO DUCK HILL. THESE STORMS WILL MOVE INTO THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THORNTON AND
TCHULA
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS. WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3327 8991 3326 8991 3306 9031 3305 9037
3306 9039 3310 9036 3332 9007
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:00 AM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 16, 11:00 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1100 AM CDT SAT MAY 16 2009 .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE GOTTEN AN EARLY START TODAY AND ARE QUICKLY BLOSSOMING ON RADAR THIS MORNING. CONDITIONS ARE RATHER JUICY THIS MORNING WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. MORNING RAOB INDICATED RATHER MOIST CONDITIONS AS WELL WITH PWATS AROUND 1.6 INCHES. INSOLATION AND LINGERING OUTFLOW BOUNDARIES FROM RECENT STORMS LIKELY ARE ENHANCING CONVECTION THIS MORNING. AN OUTFLOW BOUNDARY LIES ACROSS THE NW DELTA REGION AND EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY TO GET GOING ALONG THIS. FOR THE REST OF TODAY...LOOKING FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT WHICH APPEARS TO BE DRAPED ACROSS NORTHERN ARKANSAS INTO NORTH CENTRAL TEXAS. COLD FRONT CONTINUES TO LOOK TO AFFECT THE REGION LATER THIS AFTERNOON/EVENING WITH THE CHANCE FOR SOME STRONG TO SEVERE STORMS. FOR THE UPDATE...RAISED HIGHS TODAY A COUPLE OF DEGREES FOR GLH AND GWO GIVEN RECENT OBSERVATIONS. THEY ARE SITTING JUST SHY OF THE PREVIOUSLY FORECASTED HIGH NOW...SO BUMPED UP A COUPLE OF DEGREES. THIS MAY NOT WORK OUT GIVEN SCATTERED SHOWERS BUT IF THEY CAN CLEAR OUT AFTER A THUNDERSTORM...THEY WILL LIKELY HEAT UP QUICKLY. OTHERWISE...NO CHANGES NECESSARY AND UPDATED PRODUCTS ALREADY OUT. /28/ && .AVIATION...WIDESPREAD MVFR CIGS BKN-OVC FROM 2-4K FEET CAN BE EXPECTED TODAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. WILL BRIEFLY SEE LOWER CIG/VSBY FLIGHT CATEGORIES IN PERIODS OF HEAVIER RAINFALL. SHOWERS AND OCCASIONAL MVFR CIGS WILL CONTINUE IN THE WAKE OF THE COLD FRONT TONIGHT./40/03 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/03/40
Hazardous weather outlook, May 16, 2:31 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT SAT MAY 16 2009 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>030-032-034>037- 040>042-047-171945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-CHOCTAW-WASHINGTON-HUMPHREYS-HOLMES- ATTALA-ISSAQUENA-SHARKEY-YAZOO-WARREN- 231 PM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. LAZ024>026-MSZ031-033-038-039-043>046-048>066-072>074-171945- CATAHOULA-TENSAS-CONCORDIA-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE- MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 231 PM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH MISSISSIPPI AND NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND SUNDAY ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING...GENERALLY SOUTH OF A LINE FROM ENTERPRISE LA TO JACKSON TO COLUMBUS...AHEAD OF A COLD FRONT THAT WILL TRACK SLOWLY TO THE SOUTH ACROSS THE ARKLAMISS. SEVERE STORMS WILL PRODUCE NICKEL SIZE HAIL AND WIND GUSTS AROUND 60 MPH. OTHERWISE...ISOLATED STRONG STORMS CAN BE EXPECTED WITH SMALL HAIL AND GUSTY WINDS TO 40 MPH. PERIODS OF HEAVY RAINFALL WILL OCCUR WITH STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING. FLOODING OF ROADWAYS AND LOW LYING AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS. STORM CHANCES WILL END AS THE COLD FRONT PASSES. THE COLD FRONT MAY STALL OVER SOUTHERN AREAS OVERNIGHT...MAINTAINING THE POSSIBILITY OF HEAVY RAIN AND STANDING WATER ALONG AND SOUTH OF A LINE FROM NATCHEZ TO QUITMAN THROUGH EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 03
In the hours before
Special weather statement, May 16, 11:29 AM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1129 AM CDT SAT MAY 16 2009 MSZ030-161710- CLAY MS- 1129 AM CDT SAT MAY 16 2009 ...STRONG STORM IN NORTHERN CLAY COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER MONTPELIER AT 1129 AM CDT... MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY. JC
Special weather statement, May 16, 12:11 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1211 PM CDT SAT MAY 16 2009 MSZ065-161740- COVINGTON MS- 1211 PM CDT SAT MAY 16 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED JUST NORTHEAST OF COLLINS AT 1211 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN NORTHEASTERN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY. JC
Special weather statement, May 16, 12:56 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1256 PM CDT SAT MAY 16 2009 MSZ032-033-161845- OKTIBBEHA MS-CHOCTAW MS- 1256 PM CDT SAT MAY 16 2009 ...CLUSTER OF STORMS MOVING THROUGH CHOCTAW COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF REFORM AT 1256 PM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHEASTERN CHOCTAW AND WESTERN OKTIBBEHA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
Special weather statement, May 16, 1:35 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 135 PM CDT SAT MAY 16 2009 MSZ031-033-161925- LOWNDES MS-OKTIBBEHA MS- 135 PM CDT SAT MAY 16 2009 A LARGE CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER LOWNDES AND OKTIBBEHA COUNTIES AT 134 PM CDT...MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN OKTIBBEHA AND LOWNDES COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. JC
Special weather statement, May 16, 1:38 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 138 PM CDT SAT MAY 16 2009 MSZ040-041-161845- SHARKEY MS-ISSAQUENA MS- 138 PM CDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS CROSSING SHARKEY AND ISSAQUENA COUNTIES... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM ROLLING FORK TO 10 MILES WEST OF VALLEY PARK AT 137 PM CDT...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN EASTERN ISSAQUENA AND SHARKEY COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. OLB
Special weather statement, May 16, 1:55 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 155 PM CDT SAT MAY 16 2009 MSZ031-039-161925- LOWNDES MS-NOXUBEE MS- 155 PM CDT SAT MAY 16 2009 ...STRONG THUNDERSTORM IN NORTHEAST NOXUBEE COUNTY A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BIGBEE VALLEY AT 156 PM CDT... MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN NORTHEASTERN NOXUBEE AND SOUTH CENTRAL LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:28 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 20 min |
| May 16, 12:15 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 17 min |
| May 16, 12:35 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 25 min |
| May 16, 12:41 PM CDT | Areal Flood Warning | JAN | Hinds, Madison, Rankin | 12 hr |
| May 16, 1:21 PM CDT | Flash Flood Warning | JAN | Lowndes, Oktibbeha | 3 hr |
| May 16, 1:46 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee, Oktibbeha, Winston | 18 min |
| May 16, 2:01 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 29 min |
| May 16, 3:39 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Montgomery | 2 hr |
| May 16, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Montgomery | 37 min |
| May 16, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Simpson | 42 min |
| May 16, 5:06 PM CDT | Flash Flood Warning | JAN | Forrest | 64 min |
| May 16, 5:08 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Sunflower | 112 min |
| May 16, 5:46 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 25 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson, Smith | 61 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.